Potassium cyanide ingestion and hydroxocobalamin

October 7, 2010, 9:04 pm

★★½☆☆

Hydroxocobalamin for Poisoning Caused by ingestion of Potassium Cyanide: A Case Study. Fortin JL et al.  J Emerg Med 2010;39:320-324

Abstract

This case report describes a 48-year-old man who became comatose after ingesting potassium cyanide, and recovered completely following treatment with hydroxocobalamin (Cyanokit®).  Despite the fact that the patient was “gasping for breath” with a Glasgow Coma Score of 3 on initial evaluation, it is not clear how severe the cyanide poisoning actually was: he never became hypotensive, his lowest recorded systolic blood pressure was 140 mm Hg, his the lowest arterial pH was 7.24, and the highest measured plasma arterial lactate (before antidote) 5.0 mmol/L (typically, a lactate > 10 is used to indicate possible severe lactate toxicity). The authors admit that they do not know whether administration of hydroxocobalamin was responsible for the good outcome in this case.

To read my two-part column in Emergency Medicine News on hydroxocobalamin as an antidote for cyanide toxicity, click here and here.

Comments are closed.